Jump to content
Important Survey - Please Participate ×

went to doctor today... need advice


[va...]

Recommended Posts

a little background.....im currently on a ativan taper. ive tried longer acting benzos like valium and klonopin but couldnt take them due to side effects. so crossing over to a long acting benzo isnt an option. ive had a real long hard struggle in my taper so far. my doctor says im real sensitive to the drugs. thats why im having such a hard time. im to the point where i cant progress in my taper anymore. i suffer if i cut, i suffer if i hold my current dose. there is no relief.  my doctor just wants me to cold turkey. he says ill suffer for 3 or 4 days then be done with it. im at about 1mg of ativan right now. ive read a million posts on here about cold turkeying. so im kinda afraid of doing it. im thinking about either dropping .25mg a week for a month and just be done with it. or dropping .125 a week for 2 months and be done with it. im just afraid of not being able to function at work. i used up all my sick days and depleted my FML leave. my boss says if i go out again ill loose my job. im the soul provider for my family. but i think that my life and my health is more important to me right now than money. if it wasnt for my family id quit my job and get healthy. any advice on how to due a fast taper? is 1mg over a month TOO fast? how about 1mg over 2 months? i need help please.
Link to comment
Share on other sites

I basically CT'd off Ativan...over 3 days in a detox center and I came home completely incoherent and unable to care for myself.  Before I went I was cutting the Ativan too quickly and began to get episodes of psychosis.  The slow route is definitely the best route IMO.  Your doctor is obviously not well educated on benzo w/d to make comments like you are sensitive, you will only suffer 3-4 days, etc...  That is not being sensitive, that is benzo w/d.

 

Best of luck to you.

Link to comment
Share on other sites

wow, that is some really lousy advice from your doctor, IMHO.  If you're having that much trouble just making cuts a cold turkey will probably take you out of the game for months.  If we all had the option of just stopping and suffering for a few days rather than taking a year or more to taper, doesn't he think we would?

 

The best suggestion I can make, *especially* if you are trying to work but even if you aren't, is to get your doctor to write an rx for a liquid solution of your medicine (for a compounding pharmacy) so that you can make very small and minute cuts that will hopefully be gentle enough to not have a major impact.

 

Also, please keep in mind that the lower you go, the smaller your cuts need to be which is why many people do it by percentage.  The advantage there is that you're earlier cuts can be much larger.  The Ashton Method involves 10% cuts ever 10-14 days, though that involves a certain expectation of discomfort so you'd probably want to go with something lower than that while you are trying to work.

 

Best wishes!

 

:)

Link to comment
Share on other sites

Hi Vardenfil,

Your doctor is giving you terrible advice. He can see that no matter what you do, you are suffering, so to tell you 3 or 4 days and you will be done with it is just irresponsible.  Can you find another doctor?  We are all different but those of us on this board are struggling to different degrees trying to get off of this. I myself am trying to taper off of Ativan. I was told to taper over 3 or 4 weeks. I had done it before and was uncomfortable so thought it would be no problem. At week four I was pretty uncomfortable, but by month four, I was in bad shape and having terrible CNS issues and every day was worse than the day before. Just no relief unless I drank several glasses of alcohol. The alcohol gave me relief because they use the same gaba receptors as Ativan. But I later found out, the alcohol kept my receptors from healing. Benzos aren't like other drugs - we have chemically changed the way our receptors work and it takes months for them to learn to respond to the gaba again.  At least that's how I understand it.  My doctor said the same thing to me - that I'm just sensitive to medications and she hasn't seen anyone respond to Ativan the way I do, but there are sooooo many people who are struggling getting off this crap. I wrote her monthly letters and she finally believes me and told me to go at my own pace (which I believe is critical to this process). That's why I wonder if you can find a different doctor. Or perhaps send him the Ashton manual with an appeal on why you need to go slower. Her work is well documented.  I have found so much of the medical community so ignorant on this - much of time the diagnosis they give is, you must need a stronger benzo (at least that was my experience). Also, don't let fear get ahold of you. If you know what is happening, it is easier to deal with. Once I got control of that, I started a very ver slow taper and was able to return back to work within a couple days of doing that.  Hope that is helpful. Good luck to you.

amb

Link to comment
Share on other sites

There is no 'one size fits all'.

 

Some people go through very long tapers, cutting a few % each two weeks.

 

So people do fine by a fast taper, or c/t.

 

While 1.25 mg Ativan/lorazepam is not tiny, it is not a lot either.

 

For me (not having read all your previous posts and not knowing your medical history, not being a doctor etc.) there is no way to know what's best.

Ideally you should make these decisions with your doctor.

 

Perhaps the worst will be over in a few days, perhaps not.

In what way do you suffer while tapering or would you suffer while stopping this drug 'c/t' (c/t being a bit of an exaggeration given your dose) ? Perhaps you could take something (that you don't need to taper) to get through the worst of your symptoms, so you'll be able to go to work ? It is not unreasonable to talk to your doctor about what you can do if his advice does not work out. Especially since you NEED (?) to go to work.

Link to comment
Share on other sites

lousy advice from your Dr. jumping off at 1mg would litterally.... uhhh... i dont even wanna say what i'd be like jumping off that much.

 

I'd do what you feel comfy with! I'd cut .125mg every week. or if you feel comfy make .25mg cuts at 1st... then if it starts getting tough, go slower when you get down to like .25mg a day.

 

Do what feels more comfy to you.

 

It's way better than c/t. from 1mg. TRUST ME.

 

If your that worried about w/d s/x, maybe its time to find a new Dr. and maybe one will give you something like Remeron to help ease the process? Not pushing Remeron here. Just a suggestion. It helped me BIG time with my ativan taper. I'm almost done, and had a pretty good success!!! Smooth landing if you will.

 

I had a little bit of anxiety in the beginning, but now its gone. The remeron helped mask a lot of w/d symptoms.

 

You can do this.

 

YOU CAN HANDLE IT. =) But you have to be ready. If you arent ready to start dropping yet, dont.

 

Do whatever is comfy to you!

 

It's not going to be 100% easy flawless. Theres not a real easy way out of it. It's how we cope with it, it's how we deal with it, it's how we look at it.

 

God Bless. Youre going to do great! But I'd find another P-Doc. Your just sounds like a POS in my opinion. Sounds like my old Dr. lol.

 

Peace and Hugs.

Link to comment
Share on other sites

I was kinda planning on trying to dry cut. 0.125mg a week. Id be off in 2 months or so. The dr wanted me to do 0.25mg a week at the slowest. Which would put me off at about a month. Im just at my lowest point ive been in a long time on yhis taper. Im so close to the end but so far away
Link to comment
Share on other sites

×
×
  • Create New...